How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14697
Experience:  More than 30 years of companion animal practice.
11877925
Type Your Dog Veterinary Question Here...
Rebecca is online now
A new question is answered every 9 seconds

On Thursday May 11th, I took my 9 year old Black Russian

Customer Question

On Thursday May 11th, I took my 9 year old Black Russian Terrier to the vet because he wasn’t eating and was lethargic. He was diagnosed with either a viral or bacterial infection that was attaching his liver. The diagnosis was based on a white blood count of 4.24 and an ALT 846. He was given a Cerenia injection subcutaneous fluids and a Famotidine injection at the vets office. He was prescribed 500 mg of Amoxicillian and 500 mg of 500 mg of Metronidazole (Flagyl) twice a day and 425 mg of Denamarin once a day. Based on the time, he had ½ of his prescription on Thursday and full dose on Friday, Saturday, Sunday and Monday today, so far he was had ½ of his prescription. He seems to be getting worse. I’m afraid that if I take him back to the vet’s they will say he should be in the hospital and I can’t afford to much more money than I have already spent on this initial diagnosis. Do you have any other recommendations? Or does this seem to be normal that they get worse before they get better?
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Veterinarian will know how to help the terrier. Is there anything else important you think the Veterinarian should know about the terrier?
Customer: No I think that covers it
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  Rebecca replied 1 month ago.

Thank you for using Just Answer. My name is Rebecca; I am a veterinarian. Please give me a moment to type my answer.

Expert:  Rebecca replied 1 month ago.

I am sorry to hear about your terrier having liver disease. Were any tests besides blood tests done, such as X-rays or an ultrasound?

It sounds like all we know is that his white count is low, and the liver enzyme ALT is high. This does indicate some kind of liver problem, but it could be hepatitis or cancer or an infection. Further tests are needed to tell you exactly what is wrong with his liver.

This happened to my own dog in February; her ALT was high and she was not eating. I did an ultrasound and a liver biopsy to find out what her problem was (sadly, it was cancer).

If doing more tests is not possible, then I try treating for every liver condition I can think of: antibiotics (which you are doing), nausea medication and Denamarin, as well as ursodiol (helps liver function), sometimes steroids, and vitamin K. Basically I treat for every liver condition I can think of. However, if this is liver cancer, none of it will help.

If he is getting worse, I would consider a liver ultrasound, and/or adding ursodiol and steroids and vitamin K to what he is getting. You can also try appetite stimulants like mirtazapine.

Please let me know if this is helpful and what other questions I can answer.

Expert:  Rebecca replied 1 month ago.

I hope you were able to see my response. Please let me know how he is doing, if my answer was helpful and if I can answer any other of your questions.